Insulin Mistakes Happen

Back when I was using Lantus for my long acting insulin, I bought a Timesulin cap to help me remember not only IF I had taken my insulin each evening, but WHEN I took it.  It was helpful to me, because prior to that handy Timesulin cap, I would occasionally go into a panic around bedtime trying to remember, “Did I take my insulin, or did I just think about taking my insulin.”  There was no great way of knowing the answer other than waiting until the next day to see if I had a big spike in my blood sugar.

Anyway, this simple little Timesulin cap solved that problem. You just cap it on your insulin and the digital timer starts so you know when you took your last dose. Easy.

Until I switched over to using Tresiba for my long acting insulin.  I definitely prefer the way Tresiba worIMG_0426ks for me(it lasts longer, and doesn’t seem to have a peak at all- it’s very steady and predictable). However, the Timesulin cap doesn’t fit on the top of the Tresiba pen.  But, the way I’ve  solved the problem has been to keep that old Lantus pen in the drawer, beside my Tresiba.  I no longer use the Lantus insulin, but I take the Timesulin cap off and put it back on as I take my daily Tresiba shot.  Great.  So far, so good.

Until last night.

I was tired and I was multi tasking (which never works for me, no matter how simple the multi tasks are!), and as soon as I gave myself a the my shot, I said out loud, “Oh shit!”

I had given myself my usual dosage of long acting insulin… but I used the old (very old) Lantus instead of my Tresiba.  It wasn’t dated as expired, but I had stopped using it about 5 months ago.  All that time, it had just sat in a drawer in my bathroom- unrefridgerated.  So was it still working?  Even a little? I’ve always been told unrefridgerated insulin lasts only a month or so.

There was no way to really know how well this insulin could actually do it’s job, but it seemed a little too iffy and dangerous to just pile on more long acting insulin by taking a second shot, with my Tresiba pen.  Like I had said out loud to myself, Oh Shit.

But that night, and the next morning, everything seemed pretty typical, and my blood sugars were staying in the range where I like to keep them.

But by about 4pm that day my blood sugars started climbing.  I hadn’t eaten anything that would explain this late afternoon spike, so it seemed that whatever long acting insulin had been working earlier in the day, was finally leaving the building.  And it was running out of there pretty quickly all of the sudden.

I went ahead and took my Tresiba, far earlier in the day than I usually take it- Or a day late, depending on which way you look at it.  I also had to take some short acting insulin to get my blood sugar down near 100 (finally…it took some time, multiple shots, and patience).

Now, I’ve taken the needle off of the Lantus.  Duh.  Why didn’t I do that the first time around so that a mistake like this couldn’t happen?IMG_0427

But that’s the great thing about mistakes.  You learn from them.  And if you’re lucky, you won’t make the same mistake twice.

Managing Type 1 Diabetes is a constant learning process… I make all sorts of mistakes.  But I don’t let them bum me out.  I just learn from them, and try to do all that I can to do better next time.